Terrible itching

Discussion in 'Fibromyalgia Main Forum' started by MsEMouse, Sep 20, 2011.

  1. MsEMouse

    MsEMouse New Member

    I am very new to all of this and am still working on finding the right meds for me. For the last few weeks I have had this horrible itching and burning sensation, worse at night then any other time. it feels like bugs crawling on my arms and biting me there is NOTHING there. slight redness but that is it.
    Is this common?

    dr. says it is low level pain and there is nothing he can to do help.

    I think I am going crazy. I used to be a very strong person now I cry at the drop of a hat.

    Sounds stupid but I feel very alone in all of this

  2. ILoveGreen

    ILoveGreen New Member

    You could be having what might be the beginning of an allergic reaction, if not to your meds to something else. I would call a pharmacist if I were you; they know meds better than ANY doctor. In the meantime, can you take Benadryl to help relieve the itching so you can sleep?

    Also, you might have some sort of an infection and should probably get checked out just to be sure.

    Good luck!
  3. sleepyinlalaland

    sleepyinlalaland New Member

    Wondering if you are on medication for thyroid.

    My father suffered for months from a fierce itch which I did my best to research because his doctor was not helpful. His description was similar to yours; burning itch which was worse at night and felt like something crawling on him. At one point his doctor diagnosed him with scabies and he went through that annoying treatment. He is 89, so the odds of him having contacted scabies werre really low. I began to worry he had one of those dreadful conditions that I don't know whether to believe in or not (morgellons or "bird mites"?).

    Nearly a year later I was at a social gathering and overheard a woman talk about an itch that sounded like the one plaguing my father. Her doctor also had her undergo treatment for scabies, but the itch persisted. Finally she went to another doctor who suggested it was a side effect from her thyroid meds, which was Levaquin. She was switched to Armour and the itch which had nearly driven her mad for months subsided (took two weeks).

    It turned out that my dad also had been put on Levaquin around the same time he started itching. By this time his itch was finally lessening (or he was growing used to it!) and he was afraid to change things.

    Anyway. That may or may not apply to you, but your description seemed so similar I just had to weigh in with the possibility.
  4. elliespad

    elliespad Member

    sleepy, Levaquin is not a Thyroid med. It belongs to a class of antibiotics called fluoroquinolones. Maybe you are trying to remember Levothyroxine or Levoxyl, synthetic T4 only drugs?
  5. Mikie

    Mikie Moderator

    Is common in many of us. It feels like tiny ants crawling around inside our skin. Some have had success with a low dose of benadryl. Some of us have had good results with Klonopin, which is good for all kinds of symptoms, including sleep. Klonopin is not a med to start without due diligence, though. If one ever wants to get off of it, one has to wean off slowly. That doesn't mean it's addictive but rather that the body becomes physically dependent on it. Psychological addiction to Klonopin is rare but it does happen. That said, however, one can become addicted to just about anything. I've been on the same dose for more than a decade.

    This is something one needs to discuss with the doc just in case it's an allergic reaction to something else. Good luck to you.

    Love, Mikie
  6. Jittle

    Jittle Member

    Just a question... Is the itching normal, or does it feel like it is under your skin. I had this horrible itch in my back under my skin that drove me crazy and continuely got worse over a course of a year. I finally found out it was something to do with the nerves. It was a miracle when it went away within a week of me starting cymbalta.

    Do you hapeened to be on a narcotic... they can make you itch.

    yeah I get the crying thing. I cry about everything, especially if I have to talk about myself and the FM: bring out the tissues. I read somewhere it is a symptom of FM and some meds. I was going to the police acamdey before this started, and now I am a cry baby.
  7. Spacey

    Spacey Member

    I also have this and have had it for years. Whenever I mention it , no one really pays attention. Iv'e tried benadryl but it doesn't really work very well for me. It drives me crazy, and it bugs me at night. I wonder why it's a night time thing. I know it not my medications, since I had it before I took anything. Thanks Spacey
  8. kch64

    kch64 New Member

    I've had that. In the beginning. It can drive you insane if you let it. Mine got better with time and being diagnosed with hypothyroid, plus taking iron supplements.

    It used to feel like I had ants or raindrops hitting me. I'll never forget it. Little stings all over the place.

    it takes trial and error to help yourself with this one. try to find a doctor who really knows how to diagnose thyroid issues. you may have to search.

    Also, take mineral, vitamin supplements. Hang in there, it can go away. I also remember the ends of my fingers and toes aching like someone hit them with a hammer.
    I still suffer, but not like that anymore.

    Your doctor can help you with the pain. If he says he can't, you keep looking for a compassionate doctor. Don't suffer needlessly. It's nerve pain.
    [This Message was Edited on 09/21/2011]
  9. Mikie

    Mikie Moderator

    Actually, it's a brain thing where the neurons send the wrong messages. The key is that it is below the skin and not a real itch. It does feel like tiny ants running around beneath the skin. When I had my tendon repair surgery, the nerves in my arm didn't like it at all. When they started to regenerate feeling, it just about drove me nuts. The reason Klonopin works for me is because it soothes the neurons in the brain.

    Love, Mikie
  10. sleepyinlalaland

    sleepyinlalaland New Member

    Elliespad.......yes, I meant Levothyroxine not Levaquin. Thanks.

    I do find it very interesting that so many report having this itch regardless of what medications they are on (if any). Looks like it's another example of haywire nerves!
  11. luigi21

    luigi21 Member

    yes the itching can be part of fibro, but can also be related to some meds especially codeine, also both myself and my cousin get really itchy skin before our period, prescribed an antihistamen.
  12. MsEMouse

    MsEMouse New Member

    Ty for the information.
    I am not curently taking codine but I know when I do I get a very upset stomach, so I don't take it unless my cough is really out of control when I have uppper resp. problems.
    I had a hysterectomy 19 years ago and hadn't related the itching to any type of cycle but I will start charting it and see what happens I know that even after surgery we still have hormone changes monthly.
    I have noticed that when i am in alot of pain it is worse, my Mother thinks it is due to the pain. I just don't know all I can tell you is it is about to drive me crazy.
  13. Jittle

    Jittle Member


    Just another question... do you take or ever consider taking cymbalta. Thats what finally ended the itch for me. If your not taking it, it would be interesting to try for a week (it only took a couple of days for me) and see if the itch stops. Nothing worked for me until cymbalta. I was on it for two days, and finally it stoped. I was already taking vicodin and the itch would calm down for about a hour or two after I took a pill, but then came back. Not that I want to push a pill on anyone but I remember that itch and it drove me nuts. If there is anything could about cymbalta at least it was that
  14. MsEMouse

    MsEMouse New Member

    I will discuss it with my Dr. and see what he says about it thankyou for the tip
  15. dunnlb

    dunnlb New Member

    Tramadol (Ultram) causes me to itch like that.
  16. rocky76

    rocky76 Member

    Zantac or the generic Rantidine...it will stop the histamine from working in your system...

    its a stomach pill but works for hives and itching...

    wallmart has it for $4.00 over the counter....try
    150 ml at night...
  17. Beadlady

    Beadlady Member

    to use generic zrytec--I take a 1/4 to a 1/2 pill and it works quickly to take the itch away. Zyrtec doesn't affect one's blood pressure like Benadryl does.

    LEFTYGG Member

    i takea brush and brush my body. every night the itch and stings start. i think its nerve endings. fibro causes nervous system to go crazy. i also rub coconut oil over my skin even in private areas,underarms everywhere.love gail
  19. 3gs

    3gs New Member

    thanks for the tips everyone. I too have had this crazy itching start up about a month ago.

    Feels like I have the heebie-jeebies!!